Hail, Halifax
- When
- April 23, 3:45 PM EST
- Where
- Halifax County, 0.89 mi SW of Enfield
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.170, -77.680
An upper level wave moving out of southeastern Virginia produced scattered shower and thunderstorms across northeastern portions of the North Carolina during the late afternoon and early evening. One storm grew to severe limits, where it produced golf ball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
An upper level wave moving out of southeastern Virginia produced scattered shower and thunderstorms across northeastern portions of the North Carolina during the late afternoon and early evening. One storm grew to severe limits, where it produced golf ball sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 23, 2:14 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 314 PM EDT SAT APR 23 2016 .SYNOPSIS...A WEAK DISTURBANCE WILL MOVE THROUGH EASTERN PARTS OF THE FORECAST AREA THIS AFTERNOON AND EVENING BEFORE HIGH PRESSURE MOVES IN FOR THE REST OF THE WEEKEND. && .NEAR TERM /THROUGH SUNDAY NIGHT/... AS OF 310 PM SATURDAY... SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS NOW MOVING DOWN INTO THE NORTHEASTERN QUADRANT OF THE FORECAST AREA. SPC MESO-ANALYSIS SHOWING 500 J/KG OF ML CAPE OVER EXTREME NORTHEASTERN COUNTIES AND THIS IS WHERE THE BEST ACTIVITY IS AT THIS TIME. DCAPE IN THE AREA IS BETWEEN 500-700 J/KG BUT LOOKING AT SHEAR VALUES...IT IS ALMOST NON-EXISTENT AT THIS TIME. THEREFORE MOST OF THE SHOWERS WILL BE INSTABILITY DRIVEN WITH THE UPPER LEVEL FORCING ASSOCIATED WITH A WAVE COMING OUT OF SE VA THE PRIMARY FORCING MECHANISM. PW VALUES ARE BEST IN THE NORTHEAST BUT THEN DROP UNDER AN INCH SOUTHWEST OF THE CURRENT SHOWERS. THE BEST CAM MODEL PRESENTATION FOR THE AFTERNOON IS WITH THE WRF-ARW WHICH HAS THE PRECIP IN THE PROPER LOCATION...EVEN IF SLIGHTLY UNDERDONE. WITH THAT IN MIND...SHOWERS WILL CONTINUE TO WORK SOUTH AS THE DISTURBANCE ALOFT DOES THE SAME AND WILL PEAK BETWEEN 21Z AND 00Z BEFORE BEGINNING TO DISSIPATE BETWEEN 00Z AND 03Z SUNDAY. AS THE UPPER TROUGH MOVES OUT TO SEA...EXPECT SKIES TO BEGIN CLEARING FROM THE NW OVERNIGHT. DEWPOINTS WILL ALSO DROP KEEPING THE THREAT OF FOG OR LOW STRATUS TO A MINIMUM. COVERAGE IN CLOUD COVER THIS AFTERNOON HAS BEEN OF THE STRATOCUMULUS VARIETY AND HAS ALLOWED A FAIR AMOUNT OF INSOLATION...THUS HELPING TEMPERATURES RISE INTO THE LOW 70S ACROSS THE NORTH AND THE UPPER 70S ACROSS THE SOUTH. OVERNIGHT TONIGHT EXPECT LOWS IN THE UPPER 40S TO LOWER 50S. MOSTLY CLEAR SKIES ON SUNDAY WITH HIGHS IN THE MID 70S AS HIGH PRESSURE TAKES OVER THE WEATHER PATTERN. NORTH TO NORTHEASTERLY WINDS AT 5-10 KTS WITH THE OCCASIONAL GUST TO 15 KTS...PARTICULARLY IN THE EAST. LOWS SUNDAY NIGHT IN THE LOW TO MID 50S. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... AS OF 255 PM SATURDAY... MONDAY SHOULD START OFF DRY...HOWEVER THE UPPER LEVEL RIDGE WILL BREAK DOWN BY MONDAY NIGHT. THE SURFACE HIGH WILL SHIFT OFFSHORE BY MONDAY NIGHT...RESULTING IN WARM SOUTHERLY RETURN FLOW OVER CENTRAL NC. A SURFACE LOW OVER THE NORTHERN HIGH PLAINS ON MONDAY WILL SHIFT EAST AND BECOME ELONGATED FROM WEST TO EAST. A STRONGER...SECONDARY SURFACE LOW WILL DEVELOP OVER THE MIDWEST ON TUESDAY...WITH A FRONT EXTENDING EASTWARD INTO NEW ENGLAND. AS OF THE LATEST MODEL RUNS... THE FRONT WILL SLIDE SOUTH TOWARD NC...BUT SHOULD STAY TO THE NORTH THROUGH TUESDAY NIGHT. IF THAT PANS OUT...THE FORECAST COULD REMAIN DRY THROUGH THE PERIOD...HOWEVER THERE IS A SLIGHT CHANCE FOR SOME SHOWERS TO MOVE IN FROM THE NORTH LATE TUESDAY NIGHT AHEAD OF THE FRONT. TEMPS WILL INCREASE FROM HIGHS AROUND 80 DEGREES AND LOWS AROUND 60 DEGREES MONDAY...TO HIGHS IN THE MID 80S AND LOWS IN THE LOW TO MID 60S TUESDAY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS OF 310 PM SATURDAY... THERE IS STILL A BIT OF UNCERTAINTY IN THIS PART OF THE FORECAST... PARTICULARLY WITH IF AND HOW FAR THE BACKDOOR FRONT WILL MOVE INTO/THROUGH THE AREA ON WEDNESDAY AND ALSO WITH RESPECT TO RAIN CHANCES. AT THIS TIME...THE GFS STILL BRINGS THE FRONT INTO THE AREA WHERE IT LINGERS INTO THURSDAY...WHILE THE ECMWF KEEPS IT TO THE NORTH OF THE NC/VA BORDER. THIS RESULTS IN A HIGH DEGREE OF UNCERTAINTY IN THE TEMPERATURE FORECAST FOR WEDNESDAY INTO THURSDAY. FOR NOW...EXPECT HIGHS AROUND 80 DEGREES ACROSS THE NORTH AND MID 80S SOUTH...HOWEVER THERE IS A CHANCE HIGHS IN THE FAR NORTHEAST COULD STAY BELOW 80 DEGREES ON WEDNESDAY. THERE IS AT LEAST A SLIGHT CHANCE FOR SHOWERS OR THUNDERSTORMS ON MOST DAYS...MAINLY IN THE AFT/EVE HOURS...HOWEVER MUCH OF CENTRAL NC COULD STAY DRY. THE BEST AGREEMENT BETWEEN THE MODELS WITH RESPECT TO CHANCES FOR CONVECTION IS THURSDAY AFT/EVE INTO THURSDAY NIGHT. ANOTHER BACKDOOR FRONT WILL APPROACH/MOVE INTO THE AREA FRIDAY/SATURDAY...LIKELY RESULTING IN COOLER TEMPS FOR THE WEEKEND...BUT THE CONFIDENCE ON TIMING AND RESULTANT TEMPS IS TOO HIGH TO GET SPECIFIC AT THIS TIME. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 150 PM SATURDAY... 24 HOUR TAF PERIOD: AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE EASTERN HALF OF THE FORECAST AREA THIS AFTERNOON BRINING SCATTERED SHOWERS AND POSSIBLY ISOLATED THUNDER TO AT LEAST KRDU AND KRWI AND MOST LIKELY KFAY AS WELL. COVERAGE WILL BE LESS TO NONE OVER THE TRIAD TERMINALS THIS AFTERNOON. SHOWER ACTIVITY SHOULD WIND DOWN AFTER 00Z AS THE WAVE MOVES OFF TO THE EAST. LATER TONIGHT EXPECT SKIES TO CLEAR OUT AND WINDS TO BECOME MORE NORTHEASTERLY. SUNDAY AFTERNOON EXPECT WINDS TO PICK UP TO 5-10 KTS WITH PERHAPS A GUST TO 15 KTS BUT NOT MUCH HIGHER THAN THAT. CLEAR SKIES WITH VFR CONDITIONS THROUGH THE REMAINDER OF THE TAF PERIOD FROM LATE THIS EVENING ONWARD. LONG TERM: VFR CONDITIONS FOR THE NEXT SEVERAL DAYS AS HIGH PRESSURE TRAVERSES THE AREA AND SETTLES OVER THE WESTERN ATLANTIC. A BACKDOOR COLD FRONT WILL APPROACH THE AREA TUESDAY NIGHT AND WEDNESDAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...ELLIS NEAR TERM...ELLIS SHORT TERM...KC LONG TERM...KC AVIATION...ELLIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 328 PM EDT SAT APR 23 2016 NCZ007>011-021>028-038>043-073>078-083>086-088-089-241930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 328 PM EDT SAT APR 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
356 PM EDT SAT APR 23 2016
NCZ027-028-043-232045-
NASH NC-WILSON NC-EDGECOMBE NC-
356 PM EDT SAT APR 23 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
NASH...EASTERN WILSON AND SOUTHWESTERN EDGECOMBE COUNTIES UNTIL 445
PM EDT...
AT 355 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELM CITY...OR NEAR ROCKY MOUNT...MOVING SOUTH AT 35 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...WILSON...ELM CITY...SHARPSBURG...STANTONSBURG...
MACCLESFIELD...SARATOGA...WILLBANKS AND TAR RIVER RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3566 7769 3557 7782 3559 7782 3559 7786
3593 7797 3597 7782 3572 7759
TIME...MOT...LOC 1955Z 337DEG 29KT 3588 7786
22PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT SAT APR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND GST ROCKY MOUNT WILSON APT 35.86N 77.88W
04/23/2016 M46 MPH NASH NC ASOS
&&
EVENT NUMBER RAH1600552
GIHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 429 PM EDT SAT APR 23 2016 NCZ011-027-028-232130- HALIFAX NC-NASH NC-EDGECOMBE NC- 429 PM EDT SAT APR 23 2016 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTH CENTRAL HALIFAX...NORTHEASTERN NASH AND NORTHWESTERN EDGECOMBE COUNTIES UNTIL 530 PM EDT... AT 429 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF HALIFAX...MOVING SOUTH AT 25 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCKY MOUNT...TARBORO...DORTCHES...ENFIELD...WHITAKERS...LEGGETT...GLENVIEW AND BATTLEBORO. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS 50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. && LAT...LON 3627 7781 3627 7761 3593 7748 3590 7787 TIME...MOT...LOC 2029Z 358DEG 22KT 3622 7771 22
The Raleigh/Durham radar (KRAX), 92 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630431.